Back to Ask the Diabetes Team Ask the Diabetes Team

From Honolulu, Hawaii, USA:

My five year old son takes NPH and aspart injections before breakfast and dinner daily. He also takes extra shots of aspart when he's running high. Over the last week, he's been running very low, between 33 mg/dl [1.8 mmol/L] and 65 mg/dl [3.6 mmol/L]. We've backed off of his insulin dramatically and try to give him juice and such to bring up his blood sugars. A snack of 50 or 60 grams of carbohydrates has only been raising him 10 or 20 mg/dl [0.6 to 1.1 mmol/L]. Do you have any idea what might be causing this? Normally, his body is very sensitive to carbohydrates and make his blood sugars skyrocket.


I suggest you ask your pediatric endocrinologist about having your son switch to glargine, a non-peaking insulin, instead of NPH. Then, your son should be checked for celiac disease and to see if he his still in his honeymoon.


[Editor's comment: Has your son recently started an exercise program or joined a sports team? If so, you need to consider reducing his insulin a small amount and/or providing a snack 30 minutes before the activity. Increased activity can cause low blood sugars. You can find more information at our Sports Corner. BH]

Original posting 22 Jan 2007
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.